Tornadoes · United States · Massachusetts · 2006

F2 tornado, Wendell, Massachusetts, July 11, 2006

This F2 tornado ran 2.9 miles across Franklin County on July 11, 2006, touching down at 2:35 PM EDT and reaching 200 yards wide. It killed nobody, and did $200,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F2
Date
July 11, 2006
Touchdown
2:35 PM EDT (18:35 UTC)
Path length
2.9 miles (4.7 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
Property damage
$200,000
County
Franklin County
Touchdown point
42.550, -72.400
Lift-off point
42.550, -72.400
Record number
725

What the Weather Service recorded

Hot and humid air in place over southern New England set the stage for severe thunderstorms throughout the Bay State during the afternoon and early evening. Although storm damage was reported from the Connecticut Valley region to the Worcester Hills and Merrimack Valley, damage was especially severe in eastern Franklin County as well as Boston's North Shore.Early in the afternoon, one cluster of thunderstorms formed in Franklin County and rapidly became severe, causing considerable damage in Montague and especially Wendell.A damage survey conducted by the National Weather Service concluded the damage in Wendell was caused by a combination of straight-line wind damage and a tornado, which was rated as a strong F2 on the Fujita Scale with winds estimated near 155 mph.Damage began around 230 pm EDT, about 200 yards west of Montague Road. Wind damage extended from Montague Road about 1.5 miles east to Wicket Pond in the Wendell State Forest. Large oak, maple, and pine trees were uprooted and snapped in this area. Some oaks over two feet in diameter were snapped about 10 to 15 feet from the ground. Damage from this microburst extended along a path of one and a half miles in length, and anywhere from 50 to 300 yards in width. Wind speeds were estimated near 90 mph.Tornado damage first appeared on the northeast corner of Wicket Pond. An eyewitness reported seeing a six foot wave form on the pond. On the west side of the pond, many trees were snapped 15 to 20 feet above the ground, with debris left in a chaotic pattern.The next area of damage was on Wicket Pond Road, which is where the most severe damage occurred. Trees as large as 3 feet in diameter were uprooted. Bark was stripped off trees and a house had part of its roof torn off. The tornado tracked to the east along Wicket Pond Road, passing over Depot Road which is in Wendell Center. Part of a roof was torn off an old barn and many trees were uprooted.After crossing Depot Road, the tornado continued to track to the east, passing north of Morse Village Road. A construction storage trailer was completely destroyed and its roof was wrapped around a tree. Trees were also uprooted or snapped in this area. Damage came to an end about one half mile east of New Salem Road.The path length of the tornado was approximately 3 miles. Its average width was 200 yards, varying from 100 to 300 yards.A little more than one hour later, another cluster of severe thunderstorms brought significant damage to Cape Ann, in particular Marblehead Neck and the adjacent coastal waters. Initially, the storms produced hail as large as 3 inches in diameter - just larger than baseball size - which are considered to be the second largest hailstones reported in Massachusetts.A National Weather Service storm survey concluded that multiple wet microbursts, or sudden outflow of damaging straight-line winds combined with torrential rainfall, impacted the area around Marblehead Neck between 357 pm and 430 pm EDT. The survey noted that westerly winds gusting as high as 90 mph occurred in an area centered from Marblehead Harbor across Corinthian Lane and Barker Lane, and then out to sea. The land damage path was short, primarily because the land is only about 700 feet wide in that area.The main damage path was about 150 feet wide. It consisted of tree damage and minor structural damage, although substantial damage was noted to sailing vessels and at least one car. Damage was more sporadic near Manley Street, about 600 feet farther north, and also to the south and southwest on Foster Street, Harbor Avenue, and Ocean Avenue.Interviews with eyewitnesses provide more detail as to how the storms affected the area. Between 340 pm and 345 pm EDT, winds shifted to the northeast and produced sea spray at the mouth of Marblehead Harbor. This was the result of earlier thunderstorms passing north of the area. Then, from 357 pm to 405 pm EDT, a white tempest developed over Marblehead Harbor on the neck side of the harbor, estimated by the Corinthian Yacht Club chair to be about 300 yards upstream from the dock. This curtain of water and high winds advanced toward the yacht club, lifting 30-foot vessels approximately 20 feet in the air and catapulting them end over end toward the dock. An anemometer on the dock was viewed to have reached 95 mph before it blew off its mast. Damage was less severe, but still significant, from the Connecticut Valley to the Worcester Hills and Merrimack Valley. There were many reports of downed trees, large branches, and hail up to the size of quarters from the Springfield area to Grafton, Westborough, and Framingham as well as farther northeast into Hardwick, Wilmington, and Boxford.Torrential rainfall caused significant urban flooding, especially in Springfield, Oxford, Wakefield, and Beverly. In Salem, two cars on Pope Street were submerged by up to 3 feet of water when about 2 inches of rain fell in 20 minutes. Other cars were flooded in Salem and Lynn due to other roads being flooded, including a stretch of Route 129.Lightning struck Athol Memorial Hospital, causing minor damage to the facility.

Brief F2 Touchdown in Wendell

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the tornado touched down at Jul 11, 6:28 AM EDT, 8 hours 7 minutes earlier.

Area forecast discussion, Jul 11, 6:28 AM EDT, 8 hours 7 minutes before
AREA FORECAST DISCUSSION..FINAL LT MID SHIFT..
NATIONAL WEATHER SERVICE TAUNTON MA
628 AM EDT TUE JUL 11 2006

...POTENTIAL EXISTS FOR ISOLATED TO SCATTERED SEVERE THUNDERSTORMS
TODAY AND THE POSSIBILITY FOR HEAVY RAIN/SEVERE WEATHER WEDNESDAY
AFTERNOON AND NIGHT AND THEN A 3 TO 5 DAY HEAT WAVE SEEMS TO BE
DEVELOPING FOR PARTS OF THE CONNECTICUT RIVER VALLEY CENTERED ON THIS
WEEKEND...

.SHORT TERM /TODAY THROUGH WEDNESDAY/...
ONE COMPLEX OF SHOWERS AND THUNDERSTORMS ALREADY IN CENTRAL NEW YORK
STATE WILL BE KNOCKING ON THE DOOR OF OUR WESTERN ZONES BETWEEN 5
AND 7 AM.  THE BRUNT OF THIS ACTIVITY LOOKS TO AFFECT NORTHWEST MA
AND SOUTHWEST NH WHERE WE WILL GO WITH CATEGORICAL POPS.
HOWEVER...THE FRONT IS STILL TO THE WEST OF BUFFALO AND THE GFS
SHOWS PLENTY OF 700 MB OMEGA/RELATIVE HUMIDITY EVEN AT 18Z.
THEREFORE...WE EXPECT OTHER SHOWERS AND THUNDERSTORMS TO REFIRE.
WILL CARRY LIKELY POPS FOR THE REST OF THE REGION NORTHWEST OF I-95
QUICKLY TRIMMING THEM TO SLIGHT CHANCES ON THE CAPE AND ISLANDS
BECAUSE OF THE MARINE INFLUENCE.  DESPITE A LOT OF CLOUD DEBRIS FROM
THE INITIAL COMPLEX...WE SHOULD SEE SOME SUN AT TIMES OVER PORTIONS
OF THE AREA ALLOWING FOR THE ATMOSPHERE TO DESTABILIZE.  DEWPOINTS
CLIMBING INTO THE MID TO UPPER 60S WILL RESULT IN CAPE VALUES OF
AROUND 1500 J/KG WITH EXPECTED HIGHS IN THE 80S.  WIND FIELDS ARE
BETWEEN 30 AND 40 KNOTS FROM JUST OFF THE DECK THROUGH 500 MB.  WITH
ALL THAT SAID THERE IS THE POTENTIAL FOR SOME ISOLATED TO SCATTERED
SEVERE THUNDERSTORMS...WITH THE MAIN THREATS BEING LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS.  WILL INSERT ENHANCED WORDING INTO THE
ZONES AND ISSUE A SPECIAL WEATHER STATEMENT.  SEVERE WEATHER
POTENTIAL TODAY WILL DEPEND UPON IF WE CAN GET ENOUGH HEATING.

MID LEVELS RAPIDLY DRY OUT THIS EVENING AND EXPECTING A RATHER QUIET
NIGHT.  COULD SEE AN ISOLATED SHOWER OR THUNDERSTORM POP WITH THE
LOW LEVEL JET BUT EVEN IF THIS OCCURS AREAL COVERAGE SHOULD BE VERY
LIMITED.  WILL JUST GO WITH 15 TO 20 POPS.  ALSO EXPECT LOW CLOUDS
TO FORM ACROSS PORTIONS OF THE REGION AS LOW LEVEL MOISTURE
INCREASES.

ON WEDNESDAY...NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE ON GOING
EARLY IN THE MORNING ACROSS PORTIONS OF NEW YORK AND PENNSYLVANIA.
THIS ACTIVITY SHOULD SLIDE INTO OUR WESTERN ZONES WEDNESDAY
AFTERNOON.  THE ATMOSPHERE WILL BE REALLY JUICED WITH DEWPOINTS
POSSIBLY EXCEEDING 70.  THERE IS SOME DISAGREEMENT ON THE WIND
DIRECTIONS/SPEEDS BECAUSE OF THE CONVECTION. IF AND HOW MUCH SUN
DEVELOPS ON WEDNESDAY IS UNCERTAIN BECAUSE OF TIMING ISSUES.  IF WE
ARE ABLE TO DESTABILIZE THERE IS THE POTENTIAL FOR SEVERE WEATHER
WITH THE MAIN THREAT BEING WET MICROBURSTS.  JUST GOT A LOOK AT THE
00Z ECMWF/6Z NAM WIND FIELDS AND THEY ARE IMPRESSIVE.  THEY SUGGEST
THE POTENTIAL FOR A FEW SUPERCELL THUNDERSTORM IF WE CAN GET
ENOUGH SUN AND INSTABILITY.  THIS REMAINS UNCERTAIN BUT DEFINITELY
SOMETHING TO WATCH.

IN ADDITION...THE POTENTIAL FOR THESE THUNDERSTORMS TO PRODUCE
TORRENTIAL RAINFALL AND POSSIBLY SOME URBAN TYPE FLASH FLOODING.
THERE IS STILL SOME UNCERTAINTY THOUGH WITH THE TIMING AND WE
BELIEVE THE GFS IS A BIT FAST.  THEREFORE...KEPT THE COAST JUST IN
CHANCE POPS THROUGH 00Z AS THE GFS LOOKS A BIT FAST.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
PATTERN...HUGE 500 MB RIDGE DEVELOPS ACROSS THE E 2/3RDS OF THE USA
INTO S CANADA...POSSIBLY RELATED TO A HUGE PLUNGE IN THE PNA FROM
FROM ITS CURRENT +2 SD TO NEUTRAL BY SATURDAY AND THEN POSSIBLY
STEPPING DOWN INTO NEG TERRITORY SHORTLY THERE AFTER. THAT SPREADS
HEAT EMANATING IN MONTANA EWD ACROSS S CANADA AND THEN SEWD INTO
SNE.   THIS HAS +2SD 850 TEMPS MODELED ACROSS S E CANADA AND +1SD
INTO AREA OVER THE WEEKEND ESP SUN-MONDAY.  BACKDOORING IS NOT
IN THE CARDS THIS WEEKEND. INSTEAD...THE PROMINENCE OF HEAT MAY BE
DELAYED A DAY OR SO DUE TO THE STRENGTH OF THE RIDGING OCCURRING
NORTH OF OUR AREA.

HEAT WAVE POTENTIAL...A 3 TO 5 DAY HEAT WAVE IS POSSIBLE FOR THE CT
RIVER VALLEY BEGINNING FRIDAY OR SATURDAY. 06Z GFS IS BACK ON LINE
FOR RAPID WARMING FRIDAY AND 90 MAY STILL BEGIN AT BDL-CEF-BAF
REGION FRI AFTN.  97F IS POSSIBLE IN THIS PATTERN WITH FULL SS AND
WLY SFC WIND CT RIVER VALLEY.

TEMPS: CONTINUES WARMER THAN NORMAL THROUGH AT LEAST TUESDAY OF NEXT
WEEK.  THAT SAID...THIS LOW PASSING THROUGH NEW ENGLAND WED NIGHT MAY
LEAVE ENOUGH COOL MARITIME AIR BEHIND TO ALLOW THURSDAY TO BE AT OR
JUST BELOW NORMAL.

PCPN: AFTER THE LATE WED-THU PROBABLE HEAVY RAIN EVENT AS SEEN IN
THE 00Z/11 UKMET OP RUN AND 00Z/11 GFS ENS /MULTIPLE CONSECUTIVE GFS
ENS CYCLES OF HEAVY RAIN HERE IN SNE SINCE DEPARTING FROM ITS DRY
18Z/8 WEDNESDAY ENS RUN...WE COULD BE RAINFREE  FROM THU NIGHT
THRU AT LEAST NEXT MONDAY THE 17TH.

THE DAILIES...

WEDNESDAY NIGHT...GFS/UKMET/ECMWF MERGED WITH A HEAVY RAIN VENT
PROBABLE. HPC QPF WAS USED AS THE BASIS FOR THE FCST GENERATING
HEAVY SHOWERS.  TEMPS WERE 00Z/11 GFS MAV MOS...AND CLOSE TO THE
PREV FCST. CONFIDENCE ABOVE AVG ON HEAVY RAIN...THOUGH THE PRIMARY
AXIS MAY BE A BIT FURTHER NORTH THAN MODELED IN THE GFS ENS.
HOWEVER FOR NOW...THE AXIS OF MAX RAINFALL IS PREDICTED TO BE IN
MASSACHUSETTS.   CONFIDENCE BELOW AVG ON WIND DIRECTION AND TIMING
OF THE WIND SHIFTS PER TRACK OF THE SFC LOW SOMEWHERE THROUGH S OR
CENTRAL NEW ENGLAND. +00Z/10 GFS ENS HAS +3SD PWAT FOR CT RI/MA.

DAILY RFALL RECORDS FOR WEDNESDAY AND THURSDAY ARE GENERALLY ABOVE
2.5 INCHES AND WILL NOT BE LISTED.  BOSTONS 1.00 ON 7/12/1975 IS
POSSIBLY VULNERABLE TO BE EXCEEDED...AND TO A LESSER DEGREE THE
PVD 1.72 INCHES SET ON 7/12/1918.

ESF WILL BE ISSUED AROUND 645 AM.

THURSDAY...TROF ALOFT WORKING ON LEFTOVER MOISTURE COMBINED WITH
CONVERGENCE NEAR THE SFC COOL FRONT SHOULD GENERATED SMALL AMOUNTS
OF NUISANCE RAIN. POPS FOR NOW RAISED TO 50 PCT MASS PIKE SWD.
SMALL CHANCE OF A TSTM S OF THE COOL FRONT WHERE EVER IT IS...IF A
BIT OF SUN.

THURSDAY NIGHT...DRIES OUT.  FOG IN THE CT RIVER VALLEY POSSIBLE
DUE TO LEFTOVER BL RH AND LIGHT WIND.

FRIDAY...WARMS RAPIDLY WITH DRY AIR MIXING DOWN FROM ALOFT. 850 MB
TEMPS TEMPORARILY COOLED FM THE NLY FLOW IN THE WAKE OF THE DEPARTING
LOW COMBINED WITH WET GROUND MAY NOT ALLOW FOR 90F IN THE CT RIVER
VALLEY FRI...BUT THE 06Z GFS IS COMING BACK TO THE HEAT SOLN.
DETAILS YET TO BE DTERMINED. STILL QUITE A NICE DAY IS ANTICIPATED.

SATURDAY-SUNDAY...WARMING DAILY ON LIGHT WLY BL FLOW WITH SEABREEZES
ON PARTS OF THE COASTAL PLAIN...DETAILS STILL TO BE DETERMINED.
SHOULD BE 90 TO 95F  /06Z GFS OFFERS 95F POTENTIAL/ INTERIOR...AND
ACTUALLY A VERY FINE WEEKEND..IF YOU LIKE IT HOT

MONDAY...CURRENTLY ANTICIPATED TO BE THE HOTTEST DAY OF THIS WARM
SPELL. 18C 850 TEMPS AND W OR SW BL FLOW.

TUESDAY...COULD BE WET...VERY WARM AND HUMID.

&&

.AVIATION...
LOW CLOUDS WERE DEVELOPING ALONG THE SOUTH COAST...CAPE AND ISLANDS
EARLY THIS MORNING.  THESE SHOULD MIX OUT WITHIN A FEW HOURS OF
SUNRISE.  OTHERWISE...VFR CONDITIONS WILL BE MIXED WITH IFR/LIFR IN
SCATTERED THUNDERSTORMS.  CONDITIONS SHOULD RETURN TO VFR FOR A TIME
TONIGHT BUT LOW CLOUDS LOOK TO COME BACK WITH MORE DEEP LOW LEVEL
MOISTURE ARRIVING LATE.

&&

.MARINE...
GENERALLY EXPECTING 3 TO 4 FOOT SEAS WITH WIND GUSTS TO 20 KT TODAY
THOUGH WEDNESDAY.  HAVE UNDERCUT WNA MODEL A BIT WITH ITS CONTINUED
BIAS OF TOO MUCH MIXING OVER THE COOL OCEAN.

WEDNESDAY NIGHT AND THURSDAY...SCA SEAS POSSIBLE DUE TO SW FLOW FETCH
S COAST AND A POSSIBLE BURST OF NE WINDS TO 30 KTS THU MORNING IN
THE NE MASS WATERS.  CONFIDENCE BELOW AVG DUE TO WIND DIRECTION AND
WIND SPEED ISSUES.  ECMWF AND UKMET NOT AS IMPRESSIVE AS THE GFS.

GREAT WEATHER FOR THE MARINER ANTICIPATED FRIDAY AND THIS WEEKEND
/BARRING A BAHAMAS DEVELOPMENT/ BUT WITH RATHER LIGHT VARIABLE WIND.
&&

.HYDROLOGY...
THE POTENTIAL FOR HEAVY RAIN AND POSSIBLY URBAN FLASH FLOODING EXISTS
ACROSS THE INTERIOR WEDNESDAY AFTERNOON/EVENING.  SINCE THE
ATMOSPHERE WILL BE JUICED THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
TORRENTIAL RAINFALL OVER A SHORT PERIOD OF TIME.

FOR NOW 1-2 INCHES GENERAL RAIN WED AND WED NIGHT WITH ISO 4.5.

THE LEAST RAINFALL /LESS THAN 1 INCH/ SHOULD BE THE ISLANDS SOUTH OF
NEW ENGLAND AND POSSIBLY SRN RI OUT TO THE LOWER CAPE/.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.
&&

SHORT TERM...FRANK
LONG TERM...DRAG
AVIATION...FRANK
MARINE...FRANK/DRAG
HYDROLOGY...FRANK/DRAG
Hazardous weather outlook, Jul 11, 6:17 AM EDT, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
617 AM EDT TUE JUL 11 2006

ANZ230>237-250-254-255-CTZ002>004-MAZ002>024-026-NHZ011-012-015-
RIZ001>008-121017-
BARNSTABLE-BLOCK ISLAND-BLOCK ISLAND SOUND-BOSTON HARBOR-BRISTOL-
BUZZARDS BAY-CAPE COD BAY-CENTRAL MIDDLESEX COUNTY-CHESHIRE-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM-
COASTAL WATERS FROM NANTUCKET MA TO MARTHAS VINEYARD MA TO BLOCK
ISLAND RI TO MONTAUK NY SOUTHEAST TO 20NM-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-DUKES-EASTERN ESSEX-EASTERN FRANKLIN-EASTERN HAMPDEN-
EASTERN HAMPSHIRE-EASTERN HILLSBOROUGH-EASTERN KENT-EASTERN NORFOLK-
EASTERN PLYMOUTH-HARTFORD-NANTUCKET-NANTUCKET SOUND-NARRAGANSETT BAY-
NEWPORT-NORTHERN BRISTOL-NORTHERN WORCESTER-
NORTHWEST MIDDLESEX COUNTY-NORTHWEST PROVIDENCE-RHODE ISLAND SOUND-
SOUTHEAST MIDDLESEX-SOUTHEAST PROVIDENCE-SOUTHERN BRISTOL-
SOUTHERN PLYMOUTH-SOUTHERN WORCESTER-SUFFOLK-TOLLAND-VINEYARD SOUND-
WASHINGTON-WESTERN AND CENTRAL HILLSBOROUGH-WESTERN ESSEX-
WESTERN FRANKLIN-WESTERN HAMPDEN-WESTERN HAMPSHIRE-WESTERN KENT-
WESTERN NORFOLK-WESTERN PLYMOUTH-WINDHAM-
617 AM EDT TUE JUL 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...
NORTHEAST MASSACHUSETTS...SOUTHEAST MASSACHUSETTS...WESTERN
MASSACHUSETTS...MASSACHUSETTS COASTAL WATERS...SOUTHERN NEW
HAMPSHIRE...CENTRAL RHODE ISLAND...NORTHERN RHODE ISLAND...
SOUTHERN RHODE ISLAND AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
AN INITIAL BAND OF SHOWERS AND STRONG THUNDERSTORMS AT 6 AM WAS
ALREADY ENTERING EXTREME WESTERN NEW ENGLAND. THIS ACTIVITY WILL MOVE
INTO SOUTHERN NEW HAMPSHIRE AND MUCH OF WESTERN MASSACHUSETTS EARLY
THIS MORNING. ALTHOUGH THESE THUNDERSTORMS ARE NOT SEVERE THEY
CONTAIN DANGEROUS CLOUD TO GROUND LIGHTNING.

AWAY FROM THIS INITIAL BAND OF THUNDERSTORMS...THERE WILL BE PARTIAL
SUNSHINE TODAY. THIS SHOULD ALLOW TEMPERATURES TO CLIMB INTO THE 80S
AND RESULT IN A MODERATELY UNSTABLE AIRMASS. ADDITIONAL THUNDERSTORMS
ARE EXPECTED TO DEVELOP LATER THIS MORNING AND INTO THE AFTERNOON.
SOME OF THESE STORMS COULD POTENTIALLY BECOME SEVERE...PRODUCING
DAMAGING STRAIGHT LINE WIND GUSTS AND LARGE HAIL. IN ADDITION...ANY
THUNDERSTORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING DANGEROUS
CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
INTERIOR WEDNESDAY AFTERNOON AND REACH THE COAST BY EARLY EVENING.
THERE IS POTENTIAL FOR SEVERE WEATHER IF WE CAN GET ENOUGH SUNSHINE.
THE PRIMARY THREATS WILL BE DAMAGING STRAIGHT LINE WIND GUSTS AND
POSSIBLY LARGE HAIL. THERE IS EVEN A CHANCE FOR A FEW SUPERCELL
THUNDERSTORMS.  SEVERE WEATHER POTENTIAL ON WEDNESDAY WILL DEPEND ON
JUST HOW MUCH SUNSHINE WE GET AND WE WILL KNOW MORE LATER THIS
AFTERNOON.

IN ADDITION...ANY THUNDERSTORM THAT DEVELOPS ON WEDNESDAY WILL BE
CAPABLE OF PRODUCING TORRENTIAL RAINFALL.  THIS MAY RESULT IN SOME
URBAN FLASH FLOODING.

SHOWERS AND STRONG THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY
NIGHT.

TOTAL RAINFALL FROM NOON WEDNESDAY TO DAYBREAK THURSDAY IS LIKELY TO
AVERAGE 1 TO 2 INCHES IN SOUTHERN NEW ENGLAND WITH ISOLATED 4.5
INCH AMOUNTS.

TRAVEL IS LIKELY TO BE IMPACTED IN PORTIONS OF SOUTHERN NEW ENGLAND
BY THE HEAVY RAINS LATE WEDNESDAY.

HEAT WAVE /3 CONSECUTIVE DAYS OF 90 DEGREES OR ABOVE/ TEMPERATURES
OF 90 TO 95 DEGREES ARE ANTICIPATED FOR THE CONNECTICUT RIVER VALLEY
THIS WEEKEND THROUGH MONDAY BUT THE HUMIDITY SHOULD NOT BE EXCESSIVE
THIS WEEKEND.  THERE IS STILL A CHANCE THAT THE 90 DEGREE HEAT WILL
BEGIN AS EARLY FRIDAY AFTERNOON IN THE HARTFORD SPRINGFIELD AREA.
THIS DEVELOPING PATTERN MAY ALLOW FOR HEAT ADVISORY CRITERIA SUNDAY
OR MORE LIKELY MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED LATE THIS MORNING INTO THE
AFTERNOON FOR ISOLATED TO SCATTERED SEVERE THUNDERSTORMS.  SPOTTER
ACTIVATION MAY BE NEEDED AGAIN ON WEDNESDAY AFTERNOON AND NIGHT FOR
THE POTENTIAL FOR SEVERE THUNDERSTORMS AND URBAN FLASH FLOODING.

FRANK/DRAG

In the hours before

Special weather statement, Jul 11, 10:55 AM EDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1055 AM EDT TUE JUL 11 2006

MAZ018-019-111530-
EASTERN PLYMOUTH MA-WESTERN PLYMOUTH MA-
1055 AM EDT TUE JUL 11 2006

AT 1053 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE HAIL AND WIND
GUSTS TO 40 MPH OVER HANOVER...OR ABOUT 8 MILES SOUTHEAST OF
WEYMOUTH...MOVING NORTHEAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...SCITUATE AND NORWELL BY 1100 AM EDT.

WTB
Special weather statement, Jul 11, 1:12 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
112 PM EDT TUE JUL 11 2006

MAZ006-007-111745-
EASTERN ESSEX MA-WESTERN ESSEX MA-
112 PM EDT TUE JUL 11 2006

AT 108 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND
SMALL HAIL OVER HAVERHILL...OR ABOUT 6 MILES EAST OF SALEM...MOVING
NORTHEAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...MERRIMAC AND NEWBURY BY 120 PM EDT...
AMESBURY AND NEWBURYPORT BY 130 PM EDT...SALISBURY BY 140 PM EDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR NORTHERN CONNECTICUT AND SOUTHEASTERN
MASSACHUSETTS AND RHODE ISLAND.

DRV
Local storm report, Jul 11, 2:16 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
216 PM EDT TUE JUL 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     HAIL             AUBURN                  42.20N 71.83W
07/11/2006  E0.75 INCH       WORCESTER          MA   AMATEUR RADIO

0130 PM     TSTM WND DMG     MERRIMAC                42.83N 71.00W
07/11/2006                   ESSEX              MA   AMATEUR RADIO

            1 TREE DOWN

0140 PM     HAIL             AMESBURY                42.86N 70.93W
07/11/2006  E1.50 INCH       ESSEX              MA   TRAINED SPOTTER

0145 PM     TSTM WND DMG     GRAFTON                 42.20N 71.68W
07/11/2006                   WORCESTER          MA   AMATEUR RADIO

            2 LARGE BRANCHES DOWN AND NUMEROUS SMALL BRANCHES DOWN

0150 PM     HAIL             SALISBURY               42.83N 70.84W
07/11/2006  E1.75 INCH       ESSEX              MA   AMATEUR RADIO

            HAIL COVERED GROUND 3 INCHES DEEP

0150 PM     TSTM WND DMG     AMESBURY                42.86N 70.93W
07/11/2006                   ESSEX              MA   AMATEUR RADIO

            TREE AND WIRES DOWN ON WHITEHALL ROAD

0208 PM     HAIL             GRANBY                  41.95N 72.78W
07/11/2006  E0.88 INCH       HARTFORD           CT   AMATEUR RADIO

&&

AED
Special weather statement, Jul 11, 2:27 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
227 PM EDT TUE JUL 11 2006

MAZ003-004-111915-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
227 PM EDT TUE JUL 11 2006

AT 224 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WINDS ALONG A LINE EXTENDING FROM ERVING TO CONWAY...OR ALONG A LINE
EXTENDING FROM 10 MILES EAST OF GREENFIELD TO 7 MILES SOUTHWEST OF
GREENFIELD...MOVING EAST AT 25 MPH.

THUNDERSTORMS WILL BE NEAR...WENDELL AND ORANGE BY 240 PM EDT...ATHOL
AND 7 MILES SOUTH OF ROYALSTON BY 250 PM EDT...NEW SALEM BY 300 PM
EDT...GARDNER AND PHILLIPSTON BY 310 PM EDT...TEMPLETON AND PETERSHAM
BY 320 PM EDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR NORTHERN CONNECTICUT AND SOUTHEASTERN
MASSACHUSETTS AND RHODE ISLAND.

DRV

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Albany, NY (KALY), 12:00Z

6.6 hours before the tornado, 118 km from the path. July 11, 2006.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2006-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 358 joules per kilogram, CIN -96, lifted condensation level 867 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Albany, NY at 12:00Z on 2006-07-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 168 square meters per square second, 0 to 6 km bulk shear 38 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-96 J/kg
Surface CAPE
158 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
28 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

Albany, NY (KALY), 00:00Z

5.4 hours after it, 118 km from the path. July 12, 2006.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2006-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 116 joules per kilogram, CIN -18, lifted condensation level 1307 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Albany, NY at 00:00Z on 2006-07-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 65 square meters per square second, 0 to 6 km bulk shear 26 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-18 J/kg
Surface CAPE
274 J/kg
Mixed-layer LCL
1307 m above ground
0-6 km bulk shear
26 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
6.7 K/km

Open this sounding in Storm Lab

The surface observations

Orange (Asos) (ORE), 9 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Boston radar (KBOX), 123 km away, was scanning. The volume nearest the touchdown began at 18:36 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2006 tornado in MassachusettsEvery tornado in Massachusetts since 1950Warnings in force in Massachusetts nowThe forecast where you are

The other tornadoes of July 11, 2006

11 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 113:06 PM MDTF0Greeley, KS0.410
July 117:20 PM EDTF1Warren, OH4.050$200,000
July 117:42 PM EDTF1Montgomery, OH0.850$70,000
July 117:49 PM EDTF0Warren, OH0.325$10,000
July 118:27 PM EDTF0Clermont, OH0.130
July 118:39 PM EDTF1Clermont, OH1.0350$100,000
July 118:39 PM EDTF0Madison, OH1.020$30,000
July 118:41 PM EDTF0Clinton, OH5.050$10,000
July 119:05 PM EDTF0Clinton, OH0.130
July 119:34 PM EDTF0Clinton, OH0.130
July 119:49 PM EDTF0Clinton, OH0.130

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.